Colorado, 2010Winter Storm in Colorado, March 14 to 15, 2010
March 14 to 15, 2010 · NWS PUB · 4 events in 4 counties and zones
A weather disturbance moving across northern New Mexico produced areas of heavy snow across southern Colorado. and Walsenburg (Huerfano County).
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weather disturbance moving across northern New Mexico produced areas of heavy snow across southern Colorado. Some of the higher reported snow totals outside of warning areas include 6 to 8 inches near Woodland Park (Teller County)...Beulah and Rye (Pueblo County)...and Walsenburg (Huerfano County). In the warning areas...10 inches of snow was noted at Cuchara (Huerfano County)...while 16 inches of snow covered the summit of Wolf Creek Pass (Mineral County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 14, 4:19 AM MST, 2 hours 41 minutes earlier.
Area forecast discussion, Mar 14, 4:19 AM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
519 AM MDT SUN MAR 14 2010
.SHORT TERM...
...WINTER WEATHER OVER THE MOUNTAINS...
CURRENTLY...WELL ADVERTISED UPPER LEVEL LOW PRESSURE STORM SYSTEM IS
SPINNING OVER NORTHEASTERN ARIZONA AND WILL CONTINUE TO PROGRESS
SOUTHEAST INTO NEW MEXICO THROUGH TONIGHT. RADAR AND SATELLITE
IMAGERY EARLY THIS MORNING HAVE RAIN AND SNOW OVER WESTERN
COLORADO. AN AREA OF ENHANCEMENT OVER THE SAN JUANS AND LOCAL
OBSERVATIONS INDICATE SNOW STARTING TO SPREAD INTO OUR CWA AND
EXPECT THIS TREND TO CONTINUE OVER THE NEXT SEVERAL HOURS.
FOLLOWED A BLEND OF THE NAM/SREF/WRF/GEM FOR THE SHORT TERM FORECAST
WITH REGARDS TO STORM EVOLUTION AND PRECIPITATION. ALL MODELS
GENERATING DEEP UPSLOPE FLOW BY MID AFTERNOON WITH SURFACE TO 700 MB
FLOW EASTERLY IN THE 20-30 KT RANGE. PLENTY OF MOISTURE TO WORK
WITH AS WELL WITH PWAT VALUES NEAR HALF AN INCH. DO THINK MODELS
MAY BE OVER DOING DEW PT TEMPS...CURRENT READINGS ARE RUNNING ABOUT
2-4F LOWER THAN MODEL PROGS AND AIR OVER KS/TX THAT WILL BE ADVECTED
OUR WAY IS ONLY IN THE 30-33F RANGE...BELOW THE 35F DEW PTS THE
MODELS BRING IN. MODELS STILL GENERATING AROUND 200-400 J/KG OF
CAPE ALONG THE NM/CO BORDER THIS AFTERNOON AND LAPSE RATES HOVERING
AROUND 7C/KM THERE WILL LIKELY BE SEVERAL LIGHTNING STRIKES OVER THE
SAN JUANS AND SOUTHERN SANGRE DE CRISTO RANGE THIS AFTERNOON AND
EVENING. SNOW IS EXPECTED TO DEVELOP ALONG THE EASTERN MOUNTAINS BY
MIDDAY AND PEAK IN INTENSITY BETWEEN 21Z AND 06Z THIS AFTERNOON AND
EVENING WHEN THE DEEPEST UPSLOPE AND LIFT MOVE ACROSS THE AREA.
MOST MODELS HOLD OFF PRECIPITATION ACROSS THE PLAINS UNTIL AFTER 06Z
WITH MUCH OF IT REMAINING SOUTH OF HIGHWAY 50.
EXPECT TO SEE OFF AND ON RAIN SHOWERS ALONG THE I-25 CORRIDOR THIS
AFTERNOON BEFORE LIGHT RAIN SPREADS ACROSS THE AREA THIS EVENING.
COLD AIR IS SLOW TO MOVE INTO THE PLAINS SO MOST AREAS WILL SEE RAIN
OVERNIGHT WITH A BRIEF CHANGE OVER TO SNOW BY MORNING. ONE PROBLEM
AREA WILL BE THE RATON RIDGE AND WHERE SNOW LEVELS WILL BE BY THIS
AFTERNOON WHEN PRECIPITATION GETS GOING. EXPECT TO SEE RAIN THROUGH
THIS AFTERNOON WITH A CHANGE OVER TO SNOW THIS EVENING WITH SEVERAL
INCHES COULD BE POSSIBLE BY MONDAY MORNING. ELECTED TO GO WITH
WINTER WEATHER ADVISORIES FOR THE SAN JUANS...WET
MOUNTAINS...RAMPART RANGE AND NORTHERN SANGRE DE CRISTO RANGES FOR
THIS AFTERNOON THROUGH MONDAY MORNING WITH GENERALLY 6 TO 10 INCHES
OF SNOW WITH LOW SNOW RATIOS...8:1 OR LOWER WILL KEEP MOST SNOWFALL
TOTALS LOWER THAN IF THIS SYSTEM WAS COLDER. DO EXPECT THE HEAVIEST
SNOW OVER THE SOUTHERN SANGRE DE CRISTO RANGE WITH UP TO A FOOT
POSSIBLE BY MONDAY MORNING. MOZLEY
.LONG TERM...
(MONDAY-SATURDAY)
SYSTEM WHICH IS AFFECTING THE REGION IN THE SHORT TERM WILL BE
MOVING OUT OF THE REGION EARLY MONDAY MORNING. REMNANT CLOUDINESS
AND A FEW SHOWERS WILL BE POSSIBLE IN THE MORNING ALONG THE
BORDER...BUT SHOULD CLEAR OUT BY LATE MORNING/EARLY AFTERNOON.
THROUGH THE REST OF MONDAY UNTIL THURSDAY IT SHOULD BE DRY AND QUITE
NICE AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE REGION ALOFT. TEMPS TUE
SHOULD BE IN THE 60-65F RANGE AND WED HIGHS SHOULD RANGE IN THE
65-70F RANGE.
CHANGE COMES THU AS A TROUGH DROPS SE ACROSS THE REGION FROM THE PAC
NW. THIS SYSTEM WILL BRING A SHARP FRONT THROUGH BUT...ATTM...LOWER LVL
FLOW SHOULD REMAIN OUT OF A W COMPONENT SO DO NOT SEE MUCH OF A
CHANCE OF STEADY PRECIP ON THE PLAINS. HOWEVER WOULD NOT BE TOO
SURPRISED IF THIS TROUGH COMES IN A BIT SHARPER THAN FCST. BASED
ON CURRENT GUIDANCE...IT APPEARS THE C MTNS SHOULD SEE THE BEST
SHOT OF PRECIP WITH THIS EVENT. TEMPS THU WILL BE TRICKY DUE TO
TIMING OF THE FRONT...BUT FRI SHOULD BE NOTICEABLY COOLER WITH
HIGHS IN THE 40S AND 50S. TEMPS SHOULD GRADUALLY START TO WARM UP
FOR THE WEEKEND. /HODANISH
&&
.AVIATION...
LOW CLOUDS THIS MORNING ARE IMPACTING KCOS AND KPUB EARLY THIS
MORNING GENERATING MVFR CONDITIONS. EXPECT TO SEE CIGS LIFT BY 15Z
AT BOTH TERMINALS WITH GENERALLY VFR CONDITIONS UNTIL MID
AFTERNOON. LIGHT RAIN SHOWERS ARE FORECAST TO IMPACT KPUB AFTER 21Z
WITH BRIEF MVFR CONDITIONS THROUGH THIS EVENING. RAIN MAY CHANGE TO
SNOW AFTER 07Z WITH BRIEF IFR CONDITIONS THROUGH 12Z. RAIN AND SNOW
WILL SPREAD OVER KCOS BY 20Z WITH BRIEF IFR CONDITIONS POSSIBLE LATE
THIS AFTERNOON AND EVENING.
KALS WILL SEE VFR CONDITIONS THIS MORNING WITH SNOW SHOWERS MOVING
ACROSS THE SAN LUIS VALLEY AFTER 18Z. ANY SNOW SHOWERS THAT MOVE
ACROSS THE TERMINALS WILL PRODUCE BRIEF IFR CONDITIONS THROUGH 10Z.
WHILE NOT ANTICIPATED...A LIGHTNING STRIKE OR TWO MAY BE POSSIBLE
THIS AFTERNOON NEAR THE TERMINAL BUT THINK THE PROBABILITY OF
OCCURRENCE IS LOW AT THIS TIME. MOZLEY
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 9 AM MDT
MONDAY FOR COZ072-073-079>082.
WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 9 AM MDT MONDAY
FOR COZ074-075.
WINTER WEATHER ADVISORY UNTIL 6 AM MDT MONDAY FOR COZ067-068.
&&
88/34
Hazardous weather outlook, Mar 14, 5:55 AM MST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
655 AM MDT SUN MAR 14 2010
COZ058>089-093>099-151300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
655 AM MDT SUN MAR 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM WILL MOVE ACROSS THE DESERT SOUTHWEST THROUGH
TONIGHT BRINGING SIGNIFICANT SNOWFALL TO SOUTHERN COLORADO. SNOW HAS
ALREADY DEVELOPED OVER THE EASTERN SAN JUANS EARLY THIS MORNING AND
WILL SPREAD EAST INTO THE SANGRE DE CRISTO AND WET MOUNTAIN RANGES
BY THIS AFTERNOON. THE HEAVIEST SNOWFALL IS FORECAST TO OCCUR OVER
THE SOUTHERN SANGRE DE CRISTO RANGE THIS AFTERNOON AND TONIGHT WITH
9 TO 15 INCHES POSSIBLE. HEAVY SNOW IS ALSO FORECAST FOR THE
EASTERN SAN JUANS WHERE 6 TO 11 INCHES ARE POSSIBLE AND THE WET
MOUNTAIN RANGE WITH 6 TO 10 INCHES. LOCATIONS OVER TELLER COUNTY
AND THE RAMPART RANGE WILL GENERALLY SEE 4 TO 6 INCHES OF SNOWFALL
WITH UP TO 10 INCHES ON TOP OF PIKES PEAK BY TOMORROW MORNING.
LIGHT SNOW WILL FALL OVER THE CENTRAL MOUNTAINS WITH ONLY MINOR
ACCUMULATIONS.
QUITE A BIT OF CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE OVER THE
EASTERN SAN JUANS AND SOUTHERN SANGRE DE CRISTO RANGE THIS
AFTERNOON AND EARLY EVENING SO SKIERS AND OTHER OUTDOOR
ENTHUSIASTS SHOULD PAY ATTENTION TO CHANGING WEATHER CONDITIONS.
RAIN MAY BRIEFLY CHANGE TO SNOW OVER THE EASTERN PLAINS BY
TOMORROW MORNING WITH NO ACCUMULATIONS EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE NEXT CHANCE OF SNOW ACROSS THE REGION WILL BE THURSDAY AND
FRIDAY WHEN A STORM FROM THE PACIFIC NORTHWEST MOVES ACROSS THE
REGION. AT THIS TIME...THE BEST CHANCE OF ACCUMULATING SNOW WILL
BE ACROSS THE CENTRAL MOUNTAIN REGION.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY AND TONIGHT OVER MOUNTAIN LOCATIONS TODAY AND TONIGHT
AND WEST OF THE INTERSTATE 25 CORRIDOR FOR TONIGHT.
88/34
In the hours before
Local storm report, Mar 14, 6:55 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
755 AM MDT SUN MAR 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 AM SNOW 1 SSE WOLF CREEK PASS 37.47N 106.79W
03/14/2010 M8.0 INCH MINERAL CO PUBLIC
0724 AM SNOW 1 NNW MONARCH PASS 38.51N 106.33W
03/14/2010 M1.0 INCH CHAFFEE CO PUBLIC
&&
MNWinter Storm, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft
- When
- March 14, 7:00 AM MST to March 15, 2:00 AM MST
- Where
- Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- March 14, 7:00 AM MST to March 15, 2:00 AM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- March 14, 11:00 AM MST to March 15, 6:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- March 14, 11:00 AM MST to March 15, 6:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Strong Wind in New Hampshire, March 14, 20101 death · 2 injured · $60,000 · 2 events
- Heavy Snow and Winter Weather in New Mexico, March 14 to 15, 20101 death · 19 events
- Flooding in New Hampshire, March 14 to 18, 2010$2.1 million · 8 events
- Flooding in Maine, March 14 to 15, 2010$1.0 million · 2 events
- Flooding in Iowa, March 14 to 31, 2010$250,000 · 5 events
- Flood in New York, March 14 to 16, 2010$15,000 · 1 event
- Dense Fog in Colorado, March 14 to 15, 20105 events
- Dense Fog in Utah, March 14 to 15, 20104 events
- Blizzard in Alaska, March 14, 20101 event
- Flood in Minnesota, March 14 to 17, 20101 event
- Flood in Minnesota, March 14 to 18, 20101 event
- Flood in South Dakota, March 14 to 31, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219653, 219654, 219655, 219656.